Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

March 31, 2014Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 31, 2014, 3:49 PM CDT for Yellow Medicine County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2014, 3:49 PM CDT (20:49 UTC)
Expired
Mar 31, 2014, 4:15 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 501 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
501 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WWUS83 KMPX 312049
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT MON MAR 31 2014

MNZ064-312115-
YELLOW MEDICINE-
349 PM CDT MON MAR 31 2014

...THUNDERSTORMS MOVING INTO YELLOW MEDICINE COUNTY THROUGH 415 PM 
CDT...

AT 345 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES SOUTH OF CANBY. THESE STORMS WAS MOVING NORTH AT
25 MPH.

DIME SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE 
STORMS. FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PORTER.
  CANBY.
  BURR.

LAT...LON 4480 9609 4463 9603 4462 9628 4462 9644
      4463 9646 4480 9647
TIME...MOT...LOC 2047Z 171DEG 24KT 4463 9631

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:16 PM CDT, 33 minutes earlier.

Area forecast discussion, Mar 31, 3:16 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT MON MAR 31 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 316 PM CDT MON MAR 31 2014

VIGOROUS LOW PRESSURE OVER FAR SOUTHWESTERN MINNESOTA AT 3 PM WILL
LIFT NORTHEAST TO NORTHWESTERN WISCONSIN LATE TONIGHT. MID LEVEL DRY
SLOT HAS PROGRESSED NORTHWARD INTO CENTRAL MN AND WESTERN
WI WHICH IS BEING ACCOMPANIED BY 7.5-8.0 C/KM LAPSE RATES. A
SURFACE DRY LINE EXTENDS FROM NEAR MARSHALL MN TO SPENCER IA TO
JUST WEST OF DES MOINES. ECHOS HAVE BEGUN FIRING ALONG IT OVER
SOUTHWEST MN...WITH ADDITIONAL CELLS LIKELY TO DEVELOP TO THE
SOUTH AND EAST DURING THE NEXT COUPLE HOURS. TEMPERATURES BEHIND
THE DRY LINE HAVE WARMED INTO THE UPPER 60S TO MID 70S...BUT A
COLD FRONT QUICKLY FOLLOWS THE DRY LINE WITH TEMPERATURES
PLUMMETING INTO THE 20S...30S...AND 40S ACROSS EASTERN NEBRASKA.
THE NARROW LINE OF STORMS WILL QUICKLY PROGRESS EAST/NORTHEASTWARD
LATE THIS AFTERNOON AND EARLY EVENING...REACHING WESTERN WISCONSIN
BY 8 PM. FOR INFORMATION ON THE MARGINAL SEVERE WX THREAT...PLEASE
CONSULT SPC MESOSCALE DISCUSSION 234.

THE BLIZZARD WARNING WAS DOWNGRADED TO A WINTER WEATHER ADVISORY
EARLIER THIS AFTERNOON FOR FAR WESTERN MINNESOTA. IT APPEARS THE
MOST INTENSE SNOW WILL REMAIN WEST OF THE AREA AS THE BACK END OF
THE LOW ARRIVES. THERE WILL STILL BE A PERIOD OF SNOW...BUT DID
NOT FEEL THE INTENSITY...DURATION...AND SNOW ACCUMULATION WAS
ENOUGH TO ACHIEVE BLIZZARD CONDITIONS. HOWEVER...SUSTAINED WINDS
OF 25 TO 35 MPH AND GUSTS TO 50 MPH WILL STILL MAKE FOR A NASTY
NIGHT WITH ROADS BECOMING SLICK LATE THIS EVENING. ACCUMULATIONS
WILL RANGE FROM 1 TO 3 INCHES IN THE ADVISORY AREA. FURTHER
EAST...THE DRY SLOT BEHIND THE LOW WILL KEEP MOST OF
SOUTHERN/EASTERN MN AND WESTERN MN DRY THROUGH EARLY OVERNIGHT SO
POPS WERE REDUCED FOLLOWING THE LINE OF STORMS. CYCLONIC FLOW MAY
BRING WRAP AROUND FLURRIES OR LIGHT SNOW SHOWERS LATE TONIGHT BUT
ACCUMULATIONS WILL BE LESS THAN A HALF INCH.

IMPROVING CONDITIONS ARE EXPECTED TUESDAY AS SURFACE HIGH PRESSURE
BUILDS EASTWARD FROM THE DAKOTAS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 316 PM CDT MON MAR 31 2014

IT IS HIGHLY UNUSUAL TO HAVE THREE SYNOPTIC SCALE STORM SYSTEMS
OCCURRING SIMULTANEOUSLY FROM THE WEST COAST TO THE EAST COAST AS
WE DO TODAY. THIS TYPE OF PATTERN IS UNSTABLE /METEOROLOGICAL
WISE/ AND BREAKS DOWN QUITE RAPIDLY DURING NORMAL SITUATIONS.
HOWEVER...NOT EVERY CONDITION REACTS NORMAL TO ENVIRONMENTAL
CONDITIONS. THE NEXT SYSTEM THAT WILL AFFECT THE UPPER MIDWEST BY
THE END OF THE WEEK WAS OFF THE WESTERN CONUS. THE CHAOTIC
ATMOSPHERE WILL ONCE AGAIN BECOME CONDUCIVE TO A STRONG STORM
SYSTEM ACROSS THE PLAINS BY THU/FRI AS THE UPPER AIR PATTERN
BECOMES SW.

THIS SYSTEM IS SIMILAR TO TODAY/S SNOW STORM AFFECTING SD/ND...BUT
SEEMS TO BE STRONGER AND TRACKING FURTHER SOUTH. WHAT THIS MEANS
SYNOPTICALLY...THE MORE SOUTHERLY TRACK THE BETTER THE CHC/S OF
COLDER AIR TO MOVE INTO MN BEFORE THE PRECIPITATION BEGINS. IN
ADDITION...THE SOUTHERLY TRACK WILL LEAVE MOST OF MN IN THE NW PART
OF THE STORM...AND ALLOW FOR A BETTER CHC OF A DEFORMATION ZONE TYPE
PRECIPITATION PATTERN COMPARED TO TODAY/S DRY SLOT AND WARMER CONDS.
BASICALLY THIS DEFORMATION ZONE WAS OCCURRING ACROSS SE ND/NW MN
TODAY ..AND PLACES THIS PRECIPITATION SCENARIO ACROSS SC/EC MN
FRIDAY AS THE SFC LOW MOVES ACROSS NE IOWA.

ALTHOUGH THE TYPICAL UNCERTAINTIES EXIST WITH THIS STORM AS PER
MOISTURE TRANSPORT INITIALLY...AND DRIER AIR ADVECTING E/NE
ACROSS MN FROM THE ARCTIC AIR MASS ACROSS THE NORTHERN GREAT LAKES.
THIS INITIAL DRY AIR MASS WILL PLAY A ROLE ON THURSDAY AS MODELS
HAVE BEEN TRENDING ON A DRIER FORECAST...ESPECIALLY ACROSS CENTRAL
MN. IT MAY BE UNTIL LATE THURSDAY AFTN/EVENING...AND INTO FRIDAY
BEFORE THE BULK OF THE PRECIPITATION BEGINS TO FORM AND MOVE ACROSS
THE UPPER MIDWEST. THEREFORE...IT IS TOO EARLY FOR ANY TYPE OF
WATCH. CURRENT TRENDS ON THE PRECIPITATION AMTS VS. CHG OVER TO SNOW
COULD PRODUCE LOCALLY 6 TO 12 INCHES OF SNOW IF ALL THE RIGHT
WEATHER ELEMENTS OCCUR.

PAST FRIDAY...THIS SYSTEM MOVES OFF TO THE NE WITH A COUPLE OF DRY
DAYS BEFORE THE NEXT SYSTEM BEGINS TO AFFECT THE UPPER MIDWEST EARLY
NEXT WEEK. DUE TO THE UNSETTLED WX AND A MODIFIED CANADIAN AIR MASS
WED/THU...THE NEXT 7 DAYS TEMPERATURES WILL AVERAGE NEAR OR SLIGHTLY
BLW NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 121 PM CDT MON MAR 31 2014

DRY SLOT CLEARLY EVIDENT IN SURFACE OBS AND SATELLITE WILL SLOW
ITS PROGRESSION NORTHWARD THIS AFTERNOON...BUT SHOULD MAKE IT TO
MSP/RNH/EAU THIS AFTERNOON. STC AND AXN WILL LIKELY STAY VFR/MVFR
THROUGH TONIGHT WITH SURFACE LOW PASSING OVERHEAD OR JUST TO THE
EAST. SMALL BAND OF TSRA WILL FORM LATE THIS AFTERNOON ALONG COLD
FRONT AND RACE EASTWARD...IMPACTING MAINLY SOUTHERN MN AND
WESTERN WI ALTHOUGH A FEW STORMS MAY ALSO FORM NEAR THE SURFACE
LOW AND ON THE FAR EASTERN EDGE OF THE DEFORMATION BAND WHICH
COULD AFFECT AXN AND STC. BY THIS EVENING...SNOW WILL BEGIN TO
WRAP AROUND INTO WESTERN/CENTRAL MN WITH FAIRLY LIGHT
ACCUMULATIONS. WIND WILL REMAIN ESE TODAY...VEERING QUICKLY WNW
AND STRENGTHENING WITH GUSTS TO 40-45 KT IN THE MN VALLEY TONIGHT.

KMSP...BAND OF MVFR CIGS WILL GIVE WAY TO A BRIEF PERIOD OF VFR
CONDITIONS LATE THIS AFTERNOON WITH MVFR CIGS ARRIVING AGAIN BEHIND
FROPA. BEST TIMING FOR TS CHANCES ARE BETWEEN 23-01Z WITH FROPA
SHORTLY THEREAFTER. MAY SEE A BIT OF LIGHT SNOW OR FLURRIES
TONIGHT WITH LITTLE OR NO ACCUMULATION. IMPROVING CONDITIONS
EXPECTED TUESDAY MORNING WITH DIMINISHING WINDS.

/OUTLOOK FOR KMSP/
TUE NIGHT...VFR. WINDS NW 10-15 KT...BCMG NE.
WED...VFR. WINDS NE 5-10 KT.
THU...MAINLY MVFR...IFR POSSIBLE. RA OR SN LIKELY THU NIGHT. WINDS
NE 10-15 KT.
FRI...MAINLY MVFR...IFR POSSIBLE. SN LIKELY. WINDS N 10-15 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     TUESDAY FOR MNZ041>043-047>049-054>057-064.

     WIND ADVISORY UNTIL 10 AM CDT TUESDAY FOR MNZ058-065>067-073>077-
     082>085-091>093.

WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Mar 31, 1:06 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT MON MAR 31 2014

MNZ041>043-047>049-054>057-064-011815-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-
106 PM CDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON CAPABLE OF
PRODUCING SMALL HAIL AND GUSTY WINDS.

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. PLEASE REFER TO
THE WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ORGANIZED LOW PRESSURE SYSTEM WILL AFFECT THE REGION WEDNESDAY
NIGHT THROUGH FRIDAY. THIS SYSTEM LOOKS TO POTENTIALLY CONTAIN
PERIODS OF HEAVY RAIN...MIXED WINTRY PRECIPITATION AND
ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ058-065>067-073>077-082>085-091>093-011815-
MEEKER-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
106 PM CDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA. PLEASE REFER TO THE NON PRECIPITATION WEATHER
MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ORGANIZED LOW PRESSURE SYSTEM WILL AFFECT THE REGION WEDNESDAY
NIGHT THROUGH FRIDAY. THIS SYSTEM LOOKS TO POTENTIALLY CONTAIN
PERIODS OF HEAVY RAIN...MIXED WINTRY PRECIPITATION AND
ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

MNZ044-045-050>053-059>063-068>070-078-WIZ014>016-023>028-011815-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-GOODHUE-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
106 PM CDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ORGANIZED LOW PRESSURE SYSTEM WILL AFFECT THE REGION WEDNESDAY
NIGHT THROUGH FRIDAY. THIS SYSTEM LOOKS TO POTENTIALLY CONTAIN
PERIODS OF HEAVY RAIN...MIXED WINTRY PRECIPITATION AND
ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

BORGHOFF

In the hours before

Special weather statement, Mar 31, 3:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT MON MAR 31 2014

MNZ064-312115-
YELLOW MEDICINE-
349 PM CDT MON MAR 31 2014

...THUNDERSTORMS MOVING INTO YELLOW MEDICINE COUNTY THROUGH 415 PM
CDT...

AT 345 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES SOUTH OF CANBY. THESE STORMS WAS MOVING NORTH AT
25 MPH.

DIME SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS. FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PORTER.
  CANBY.
  BURR.

LAT...LON 4480 9609 4463 9603 4462 9628 4462 9644
      4463 9646 4480 9647
TIME...MOT...LOC 2047Z 171DEG 24KT 4463 9631

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:06 AM CDTBlizzard WarningMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more9 hr
Mar 31, 4:06 AM CDTWinter Weather AdvisoryMPXChippewa, Douglas, Kandiyohi, Lac qui Parle, Meeker, Morrison and 6 more27 hr
Mar 31, 4:17 AM CDTWind AdvisoryMPXBlue Earth, Brown, Faribault, Freeborn, Le Sueur, McLeod and 10 more29 hr
Mar 31, 4:13 PM CDTTornado Warning Tornado observedMPXYellow Medicine17 min
Mar 31, 4:25 PM CDTTornado Warning Tornado observedMPXLac qui Parle20 min
Mar 31, 4:48 PM CDTSpecial Weather StatementMPXChippewa27 min
Mar 31, 4:58 PM CDTTornado WarningMPXChippewa, Lac qui Parle17 min
Mar 31, 5:22 PM CDTSpecial Weather StatementMPXKandiyohi23 min
Mar 31, 5:36 PM CDTSpecial Weather StatementMPXSibley24 min
Mar 31, 5:39 PM CDTSevere Thunderstorm WarningMPXSibley21 min
Mar 31, 5:55 PM CDTSevere Thunderstorm WarningMPXMcLeod20 min
Mar 31, 6:06 PM CDTSpecial Weather StatementMPXSteele39 min
Mar 31, 6:24 PM CDTSpecial Weather StatementMPXMeeker36 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.